Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 324, NWS Wichita, KS

August 12, 2002Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 12, 2002, 6:28 AM CDT for Ellsworth County, Rice County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2002, 6:28 AM CDT (11:28 UTC)
Expired
Aug 12, 2002, 7:15 AM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 122 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 6:35 AM CDTHail 1Lorraine, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS53 KICT 121128
SVRICT
KSC053-159-121215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
628 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS
  RICE COUNTY IN CENTRAL KANSAS

* UNTIL 715 AM CDT.

* AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LORRAINE...OR ABOUT 31 MILES NORTHEAST OF
  GREAT BEND...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GENESEO AROUND 645 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH AND RICE COUNTIES UNTIL 715 AM CDT.

LAT...LON 3868 9831 3853 9844 3837 9811 3851 9799

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:04 AM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 4:04 AM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT MON AUG 12 2002

FCST CONCERN...
PCPN/CNVTV TRENDS NOW THRU TUE...

THE WFO ICT IS GETTING BLASTED BY FQT CGS ATTM. THIS SOMEWHAT
UNEXPECTED CNVTN TNGT WL PLAY KEY TO FIRST PD FCST ACRS THE CWA.
THE ETA SEEMS TO HAVE BEST HANDLE ON MCS AND RESULTANT MCV THIS
MRNG ACRS SCNTRL/SERN KS. CNVTN FIGURES TO MAKE IT ACRS THE FLINT
HILLS BFR DMNSHG AFT DAWN. HOWEVER, THIS MAY LAY OUTFLOW BNDRY FOR
RENEWED CNVTN EARLIER THAN XPCTD ACRS SERN KS BY MIDDAY/AFTN.
OTHERWISE, XPCT THE OTHER FOCUS AFT THE MRNG CNVTN, WL BE THE
SYNOPTIC CDFNT PUSHG INTO CNTRL KS DURG THE LATE AFTN.

FAIRLY GOOD UVM PROGD ACRS THE AREA TNGT WITH FROPA AND UPR
TROF/SPEED MAX TO OUR N. WL CONT LKLY POPS ACRS THE CWA. DESPITE
MODEST MID/UPR LVL WNDS, THE VEERING SHEAR PROFILE SEEMS FAVORABLE
FOR SVR STMS THIS EVENING. OTHERWISE, LOOKS LIKE HVY RAFL POTNL
ACRS SRN CWA, WHICH IS WELCOME TO MANY.

MAIN UPR TROF STILL HANGS BACK ACRS THE AREA INTO TUE, SO CHC
POPS STILL LOOK WARRANTED EVEN BHND FNT. DO NOT SEE THE COLD
DELUGE PROGD BY THE AVN, BUT FIGURE MAXS AT LEAST 10-12F COOLER
ON TUE FM TODAY.

GENL DRYING TREND INTO TUE NGT WITH COOLEST MINS THEN, FOLLOWED
BY MODERATING TEMPS INTO WED.

LTL CHC TO LOOK AT FCST BEYOND WITH CURRENT WX KEEPING US BUSY.

ISC GRIDS SENT. ZONES/FINAL GRIDS WL BE A TAD LATE THIS MRNG. SORRY
FOR ANY INCONVENIENCE. THANKS WFO TOPEKA FOR WARNING BACK-UP
EARLIER, WE SEEM FINE NOW.

FCSTID = 13/DARMOFAL
ICT   92  65  80  60 /  40  70  50  20
HUT   91  64  79  58 /  40  60  40  20
EWK   91  64  79  58 /  40  60  40  20
EQA   91  65  80  58 /  40  70  50  20
WLD   94  67  80  59 /  40  70  60  30
RSL   86  57  76  55 /  50  60  30  10
GBD   89  59  77  57 /  50  60  40  10
SLN   90  62  78  57 /  40  60  40  10
MPR   90  63  79  58 /  40  60  40  10
CFV   94  68  80  59 /  50  70  60  30
CNU   93  66  80  58 /  50  70  60  30
K88   92  66  80  58 /  50  70  50  20

.ICT...NONE.

In the hours before

Local storm report, Aug 12, 1:52 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
152 AM CDT MON AUG 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1112 PM    6 N RUSSELL               KS   .75 INCH HAIL
08/11/02   RUSSELL                        REPORTED BY TRAINED
                                          SPOTTER

1135 PM    1 N LURAY                 KS   .75 INCH HAIL
08/11/02   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT

1158 PM    9 NW GREAT BEND           KS   .75 INCH HAIL
08/11/02   BARTON                         REPORTED BY TRAINED
                                          SPOTTER

1205 AM    1 NE GREAT BEND           KS   60 MPH TSTM WIND GUST
08/12/02   BARTON

1215 AM    ASH GROVE                 KS   60 MPH TSTM WIND GUST
08/12/02   LINCOLN

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:59 PM CDTSevere Thunderstorm WarningICTRussell61 min
Aug 11, 11:48 PM CDTSevere Thunderstorm WarningICTBarton57 min
Aug 12, 12:08 AM CDTSevere Thunderstorm WarningICTLincoln52 min
Aug 12, 12:21 AM CDTTornado WarningICTBarton39 min
Aug 12, 6:33 PM CDTSevere Thunderstorm WarningICTLincoln57 min
Aug 12, 6:37 PM CDTSevere Thunderstorm WarningICTRice68 min
Aug 12, 6:50 PM CDTSevere Thunderstorm WarningICTRussell40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.